Trees and Markov convexity

James R. Lee, Assaf Naor, Yuval Peres

Research output: Contribution to journalArticlepeer-review

34 Scopus citations


We show that an infinite weighted tree admits a bi-Lipschitz embedding into Hilbert space if and only if it does not contain arbitrarily large complete binary trees with uniformly bounded distortion. We also introduce a new metric invariant called Markov convexity, and show how it can be used to compute the Euclidean distortion of any metric tree up to universal factors.

Original languageEnglish (US)
Pages (from-to)1609-1659
Number of pages51
JournalGeometric and Functional Analysis
Issue number5
StatePublished - Feb 2009
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Analysis
  • Geometry and Topology


  • Metric trees
  • Uniform convexity
  • bi-Lipschitz embeddings


Dive into the research topics of 'Trees and Markov convexity'. Together they form a unique fingerprint.

Cite this